Texas, 2017

Tornado and Hail in Texas, March 28, 2017

March 28, 2017 · NWS AMA · 10 events in 7 counties and zones

Quite an active day across the Panhandles. An upper level low pressure was progressing eastward centered over the Arizona/New Mexico border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Quite an active day across the Panhandles. An upper level low pressure was progressing eastward centered over the Arizona/New Mexico border. This helped to advect moisture into the region from the south, mostly confined in the mid-levels between 850-700 hPa due to a more stable surface airmass underneath some cloud cover. In-conjunction with MLCAPE of 1000-1500 J/kg with a warm front draped across portions of the far SE TX Panhandle with shifting surface winds and dewpoint contrast along the front, the set up was there for local lift and possibly even a tornado. Eventually going into the afternoon and early evening hours, supercells did form south of the warm front and produced large hail and strong winds. One supercell formed in the more unstable surface airmass well to the south and moved NE. As it did so approaching the warm front boundary, low level wind shift caused a tornado to form in Collingsworth County before the storm weakened moving north of the front into a more stable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 28, 9:49 AM CST, 51 minutes earlier.

Area forecast discussion, Mar 28, 9:49 AM CST, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1049 AM CDT Tue Mar 28 2017

.UPDATE...

Updated the grids to account for high precipitation chances, as
current satellite and radar has shower/thunderstorm coverage
across most of the CWA. Also due to low level inversion set up
across the Panhandles have included areas of fog, with several
sites reporting 1SM or less for visibility. These storms are not
expected to go severe, but still can't rule out an isolated strong
to severe thunderstorm.

Weber

&&

.PREV DISCUSSION... /Issued 654 AM CDT Tue Mar 28 2017/

AVIATION...
For the 12z TAFs...
MVFR to occasional IFR ceilings will prevail today and tonight.
Scattered to numerous showers and thunderstorms expected, with
thunder expected to begin around 16z.  In the meantime, light
rain showers expected.  Visibility expected to fall into MVFR
range this afternoon and tonight.  Southeast surface winds
expected to gust to around 30 kt today and this evening.  Surface
winds shift to northeast or east as boundary pushes south as a
cold front.

Cockrell

PREV DISCUSSION... /Issued 403 AM CDT Tue Mar 28 2017/

DISCUSSION...
Some much needed moisture is expected across the Panhandles over
the next 24 to 48 hours. The upper low which will bring this
moisture is moving across western New Mexico this morning. This
low will help to spark showers across the western portions of the
Panhandles as early as 6 AM. Latest HRRR shows we could see
thunderstorms initiating generally along and west of a Guymon to
Amarillo line around 9AM. While elevated instability will be
fairly limited this morning, deep layer shear of 60kt could be
sufficient for a few storms to become strong. These storms are
anticipated to move northeastward across the Panhandles as the
upper low moves closer to the Panhandles over the course of the
day. recent model runs have shown the track of the upper low to
be slightly further south than previously indicated. This, as
well as morning convection, will help to keep the warm front
further south that previous thought. The result is that the worst
of the severe potential should stay south of the area this
afternoon/evening. With that being said, there is a window for
strong to severe storms to develop this afternoon as MU CAPE
increases to 1000-2000 J/kg across the southern and eastern Texas
Panhandle. These would be primarily elevated storms and would
present a hail threat. Hi-res CAMS for the evening hours show the
potential for storms to transition to a more linear orientation.
This would keep the risk for a severe wind gust possible.

As we go into the overnight hours, the better dynamic forcing will
be pushed east of the area to bring our severe risk to an end.
Storms will still be possible through the day Wednesday into early
Thursday morning, but instability will be far to weak to warrant
any severe risk. Thursday and Friday continue to look dry as our
next upper level low approaches the Panhandles. There is a chance
on Friday that we could see elevated fire weather across the far
southwestern Texas Panhandle, but this threat could easily be
diminished by wetting rains expected Today and Tomorrow.

Over the weekend, the next upper low is anticipated to dive
across the Panhandles. While there remains substantial
differences between medium range models, each model shows precip
getting into at least the northern zones on Saturday. Should the
southern of the solutions verify, it would mean a better coverage
of precip across the area. As of right now, any storms that do
form should remain below severe limits.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/14
Hazardous weather outlook, Mar 28, 10:40 AM CST, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1140 AM CDT Tue Mar 28 2017

OKZ001>003-TXZ001>020-290445-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1140 AM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Dense Fog Advisory in effect until 2PM for Deaf Smith, Oldham,
Potter, Randall, Carson, and Armstrong Counties.

Thunderstorms will be possible across all of the Oklahoma and
Texas Panhandles Today and Tonight. Some storms that develop will
have the potential to become severe, with large hail and damaging
winds being the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will also be possible across the Oklahoma and Texas
Panhandles Wednesday and Wednesday night, as well as portions of
the area Friday night through Sunday. Any storms that form are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 28, 8:29 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
929 AM CDT TUE MAR 28 2017

TXZ011-012-016-281515-
Potter TX-Deaf Smith TX-Oldham TX-
929 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...NORTHEASTERN
DEAF SMITH AND SOUTHWESTERN POTTER COUNTIES UNTIL 1015 AM CDT...

At 929 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Simms, or 13 miles north of Hereford, moving north at
55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Vega, Boys Ranch, Wildorado and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 10257 3559 10240 3548 10188 3518 10212
      3518 10217 3513 10217 3490 10235
TIME...MOT...LOC 1429Z 198DEG 48KT 3502 10242

Guerrero
Special weather statement, Mar 28, 8:45 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
945 AM CDT TUE MAR 28 2017

TXZ010-015-281530-
Hemphill TX-Wheeler TX-
945 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND SOUTHERN HEMPHILL
COUNTIES UNTIL 1030 AM CDT...

At 945 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Twitty, or 6 miles northwest of Shamrock, moving north
at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Shamrock, Briscoe, Wheeler, New Mobeetie, Twitty, Allison, Lela and
Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3518 10006 3519 10049 3581 10041 3574 10000
      3559 10000
TIME...MOT...LOC 1445Z 191DEG 33KT 3530 10031

Guerrero
Special weather statement, Mar 28, 8:47 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
947 AM CDT TUE MAR 28 2017

TXZ008-013-281530-
Hutchinson TX-Carson TX-
947 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON AND HUTCHINSON
COUNTIES UNTIL 1030 AM CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Borger, moving north at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Borger, Fritch, Stinnett, Skellytown, Sanford and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3546 10157 3601 10157 3602 10109 3562 10109
      3542 10135
TIME...MOT...LOC 1447Z 191DEG 33KT 3552 10144

Guerrero
Special weather statement, Mar 28, 9:42 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1042 AM CDT TUE MAR 28 2017

TXZ010-015-281630-
Hemphill TX-Wheeler TX-
1042 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND EASTERN
HEMPHILL COUNTIES UNTIL 1130 AM CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Wheeler, or 19 miles north of Shamrock, moving
north at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Briscoe, Wheeler, Allison and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3540 10009 3544 10030 3601 10032 3597 10000
      3565 10000
TIME...MOT...LOC 1542Z 186DEG 43KT 3550 10019

Guerrero
Special weather statement, Mar 28, 10:05 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1105 AM CDT TUE MAR 28 2017

TXZ003-008-281645-
Hutchinson TX-Hansford TX-
1105 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUTCHINSON AND
HANSFORD COUNTIES UNTIL 1145 AM CDT...

At 1105 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pringle, or 15 miles southwest of Spearman, moving
north at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Spearman, Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3592 10119 3594 10148 3650 10148 3650 10109
TIME...MOT...LOC 1605Z 191DEG 44KT 3601 10136

Guerrero
Special weather statement, Mar 28, 10:29 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1129 AM CDT TUE MAR 28 2017

TXZ006-007-011-012-016-017-281715-
Hartley TX-Potter TX-Randall TX-Deaf Smith TX-Oldham TX-Moore TX-
1129 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EASTERN
OLDHAM...NORTHEASTERN DEAF SMITH...WESTERN POTTER...SOUTHEASTERN
HARTLEY AND SOUTHERN MOORE COUNTIES UNTIL 1215 PM CDT...

At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bushland, or 17 miles northwest of Amarillo, moving
north at 60 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dumas, Channing, Bushland, Four Way, Valley De Oro, Boys Ranch,
Masterson and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3512 10198 3517 10233 3544 10247 3597 10227
      3586 10164
TIME...MOT...LOC 1629Z 192DEG 50KT 3531 10210

Guerrero

The radar

The Amarillo radar (KAMA), 17 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
March 28, 10:40 AM CST
Where
Potter County, 4.97 mi WNW of Amarillo
Measured
0.8 in hail
Reported by
Trained Spotter
Coordinates
35.230, -101.900

Hail, Potter

When
March 28, 10:43 AM CST
Where
Potter County, 1.32 mi WSW of Amarillo
Measured
0.75 in hail
Reported by
Public
Coordinates
35.190, -101.840

Hail, Moore

When
March 28, 11:25 AM CST
Where
Moore County, 0.89 mi NE of Masterson
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.640, -101.960

Heavy nickel sized hail along with torrential rain and zero visibility fog.

Hail, Carson

When
March 28, 2:03 PM CST
Where
Carson County, 0.56 mi E of Skellytown
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.570, -101.170

Nickle sized hail with localized flooding reported in areas prone to it.

Hail, Donley

When
March 28, 2:33 PM CST
Where
Donley County, 2.15 mi SSE of Howardwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.040, -100.910

Hail, Donley

When
March 28, 3:12 PM CST
Where
Donley County, 3.46 mi ENE of Jericho
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.180, -100.860

Hail, Gray

When
March 28, 3:20 PM CST
Where
Gray County, 1.69 mi W of Mc Lean
Measured
0.75 in hail
Reported by
Public
Coordinates
35.230, -100.630

Hail, Collingsworth

When
March 28, 4:57 PM CST
Where
Collingsworth County, 3.07 mi NE of Quail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.910, -100.410

Quarter size hail reported.

Tornado, Collingsworth

When
March 28, 4:57 PM CST to 5:01 PM CST
Where
Collingsworth County, 3.96 mi NW of Wellington to 5 mi N of Wellington
Rating
EF0
Path length
3.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.890, -100.270

Rain wrapped tornado is on the ground approximately 4 NW Wellington.

Thunderstorm Wind, Armstrong

When
March 28, 11:36 PM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688690, 688691, 688692, 688693, 688694, 688695, 688696, 688698, 688699, 688701.